ATLANTA — The Georgia Bureau of Investigation said carfentanil is spreading in the state and a single flake of it can kill a person.
The GBI’s Nelly Miles said the powerful drug is marketed to heroin users. She confirmed that carfentanil has killed at least 4 people in metro Atlanta.
“They take their usual dose of heroin, but they don't know it’s been mixed with carfentanil, which is 10,000 times more potent and they overdose,” said Northside Hospital Dr. Joe Funk.
- Community mourns classmate killed in freak accident while camping
- Cancer patient graduates high school days before dying
- 15-year-old boy shot, killed in East Point
The Northside Hospital emergency room where Funk said medical workers have seen a sharp spike in the number of patients coming in with illegal drugs in their own systems.
Funk said they’ve also seen carfentanil cases.
“We'll see a heroin overdose who comes in, who’s in cardiac arrest who they’re doing CPR on and they’re trying to ventilate and we can’t get them back,” Funk said.
GBI crime lab chemistry expert Deneen Kilcrease showed three vials containing heroin, fentanyl and carfentanil.
“If this vial contained heroin, this is enough heroin to kill you. If this vial contained fentanyl, that is enough fentanyl to kill you. And if this vial contained carfentanil, that one flake is enough to be deadly,” Kilcrease said.
Northside ER worker Andy Gish said she was so moved by the overdoses she's seen on the job that she volunteers in the community distributing Narcan, which can sometimes reverse opiate overdoses.
“I’ve seen too many people die unnecessarily,” Gish said.
But Funk said one Narcan dose probably won’t be enough with carfentanil. It could take many and even then may not work.
He said now the drug is turning up mixed with cocaine and Xanax too, not just heroin. And in Florida they’ve had nine deaths where it was mixed with Xanax. And it’s likely most people who die never knew they even took carfentanil.
Cox Media Group